Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 190, NWS Twin Cities, MN

June 20, 2022Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2022, 11:06 PM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2022, 11:06 PM CDT (04:06 UTC)
Expired
Jun 21, 2022, 12:00 AM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lac qui Parle County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 161 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:08 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS53 KMPX 210406
SVRMPX
MNC073-173-210500-
/O.NEW.KMPX.SV.W.0190.220621T0406Z-220621T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Mon Jun 20 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Lac qui Parle County in west central Minnesota...
  Western Yellow Medicine County in west central Minnesota...

* Until midnight CDT.

* At 1106 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Milan to 5 miles northeast of
  Gary to Astoria, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Madison around 1130 PM CDT.
  Canby around 1135 PM CDT.
  Dawson around 1140 PM CDT.
  Porter around 1145 PM CDT.

Other locations impacted by these severe thunderstorms include
Providence, Madison Airport, Spring Creek, Burr, St. Leo, Cerro Gordo
and Florida Creek Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4489 9645 4519 9612 4516 9605 4512 9599
      4510 9599 4500 9583 4496 9582 4493 9573
      4463 9587 4463 9645
TIME...MOT...LOC 0406Z 248DEG 30KT 4507 9603 4486 9641 4455 9657 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
1 follow-up statement
887 
WWUS53 KMPX 210424
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1124 PM CDT Mon Jun 20 2022

MNC073-173-210500-
/O.CON.KMPX.SV.W.0190.000000T0000Z-220621T0500Z/
Lac qui Parle MN-Yellow Medicine MN-
1124 PM CDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN LAC QUI PARLE AND WESTERN YELLOW MEDICINE
COUNTIES...

At 1124 PM CDT, severe thunderstorms were located along a line
extending from near Milan to 7 miles south of Madison to 6 miles
north of Hendricks, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Dawson around 1140 PM CDT.
  Porter around 1145 PM CDT.
  Clarkfield and Boyd around 1215 AM CDT.

Other locations impacted by these severe thunderstorms include Spring
Creek, Providence, Burr, St. Leo, Cerro Gordo and Madison Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4485 9634 4516 9605 4512 9599 4510 9599
      4500 9583 4496 9582 4493 9573 4463 9587
      4463 9645
TIME...MOT...LOC 0424Z 248DEG 30KT 4512 9585 4491 9623 4460 9639 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:31 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 6:31 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Mon Jun 20 2022

.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon Jun 20 2022

KEY MESSAGES:

- Heat wave peaks today, but above normal temperature to continue
  for the rest of the week.

- Severe thunderstorms with wind as the main threat possible in
  western Minnesota this evening into tonight.

Rest of today... The ridge that has dominated our recent weather
continues to move east and out of the Upper Midwest. On the west
side of this ridge has two impacts: this will be the peak of the
heat wave and storms chances have increased. Continued warm air
advection and continuous sun has pushed temperatures into the 90s
and dew points near 70 leading to heat index values in the 100 to 110
range. A few 100 degree air temperatures remain likely especially in
western Minnesota and in the urban core of the Twin Cities metro.
With all this heat and humidity we will build up significant
instability and CAPE values of 3000 or more are occurring and/or
expected. Storms are expected to fire up along vort maxes to our
southwest and along a cold front slowly moving from the eastern
Dakotas into western Minnesota overnight. This provides us with the
ingredients needed for thunderstorms. The shear is one of the greater
questions though. With this ridge overhead there is not great speed
shear or even much directional shear across much of the forecast
area. Where the shear, especially low level shear will be maximized
will be along the front. That is why the severe threat will be
greatest to the west. The severe threat making it into eastern
Minnesota, the Twin Cities, and Wisconsin is most likely to occur if
the storms this evening grow upscale and we get an MCS tonight moving
across the Upper Midwest. For this reason the main threat will be
damaging winds, although there is a chance for a few discrete cells
earlier in west central Minnesota where some hail could also be a
threat.

Tuesday through Thursday... As the ridge moves out and the cold
front passes through the heat wave and storm threat will come to an
end Tuesday. Western Minnesota will see relief in the morning while
eastern Minnesota and western Wisconsin won't see full relief from
the heat until Tuesday night. With a transition to zonal flow don't
expect much relief as temperatures will remain above normal even if
they are not as hot as the current heat wave. Expect temperatures
more in the 80s to around 90 for highs along with more normal dew
points the 50s and low 60s. So more typical summer temperatures for
the start of summer, albeit still a few degrees above normal. Few
chances for precipitation in this period beyond a chance for some air
mass thunderstorms.

Thursday night into the weekend... Precipitation chances return
Thursday night and into the weekend. Thursday night will see a
shortwave pass through the Upper Midwest giving us the next chance
for rain. Previously the best forcing here remained to the north, but
the models have started to shift to the south some. This is most
pronounced within the GFS while the other global models stick closer
to previous runs. There is also quite a spread for locations like
KMSP in ensembles, so little confidence right now in where the best
chance is. Future runs should help make this clearer. The next round
arrives on Saturday as a trough digs into the Upper Midwest. Once
again the GFS is the aggressive and wetter model for us taking the
main forcing farther south than other models. This is once again
reflected in ensembles with a large spread in QPF. So what's the
message for rain chances? Rain possible Thursday night and Saturday,
but location and QPF still uncertain. Hopefully future runs have
less spread between model systems and ensemble members. After these
chances higher pressure moves in and dry weather prevails.
Saturday's trough though does break the flow pattern and return our
temperatures much closer to normal after about a week of heat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jun 20 2022

Scattered thunderstorms have developed across western MN. They should
impact primarily AXN and STC this evening before dissipating farther
east. Could have some MVFR cigs develop late in those areas as well
before lifting and scattering quickly after sunrise. South southwest
wind will veer west Tuesday.

KMSP...TS should remain to the north and west this evening.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Chc TS late. Wind S 5-10 kts.
Fri...VFR. Chc TS. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 1 AM CDT Tuesday for Anoka-Benton-Blue
     Earth-Brown-Carver-Chippewa-Chisago-Dakota-Hennepin-Isanti-
     Kandiyohi-Lac Qui Parle-Le Sueur-McLeod-Meeker-Nicollet-Pope-
     Ramsey-Redwood-Renville-Rice-Scott-Sherburne-Sibley-Stearns-
     Stevens-Swift-Waseca-Washington-Watonwan-Wright-Yellow
     Medicine.

     Heat Advisory until 1 AM CDT Tuesday for Douglas-Faribault-Freeborn-
     Goodhue-Kanabec-Martin-Mille Lacs-Morrison-Steele-Todd.

WI...Heat Advisory until 1 AM CDT Tuesday for Barron-Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Jun 20, 6:36 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Mon Jun 20 2022

MNZ041>045-047>070-073>077-082-083-WIZ014-015-023-212345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Polk-
Barron-St. Croix-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Dangerous heat indices will continue this evening.

A few severe storms are possible with damaging winds and large
hail, primarily across western Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

MNZ078-084-085-091>093-WIZ016-024>028-212345-
Goodhue-Waseca-Steele-Martin-Faribault-Freeborn-Rusk-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of south central
Minnesota and west central Wisconsin.

.DAY ONE...Tonight.

Hot heat indices will continue this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jun 20, 10:20 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT Mon Jun 20 2022

MNZ057-058-065-210345-
Kandiyohi MN-Renville MN-Meeker MN-
1020 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southwestern Meeker,
southeastern Kandiyohi and north central Renville Counties through
1045 PM CDT...

At 1020 PM CDT, local law enforcement reported a strong thunderstorm
7 miles west of Cosmos, or 16 miles southeast of Willmar, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Law enforcement.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Litchfield, Cosmos, Greenleaf, Lake Lillian, Thorpe, Litchfield
Airport, Strout and Corvuso.

This includes U.S. Highway 12 between mile markers 94 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.

&&

LAT...LON 4497 9497 4521 9454 4500 9442 4498 9447
      4498 9450 4497 9450 4481 9486
TIME...MOT...LOC 0320Z 236DEG 45KT 4494 9484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Borghoff
Local storm report, Jun 20, 10:22 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND DMG     2 NNW BLOMKEST          44.97N 95.04W
06/20/2022                   KANDIYOHI          MN   LAW ENFORCEMENT

            TREE BRANCHES DOWN. TIME ESTIMATED.

&&

BORGHOFF
Local storm report, Jun 20, 10:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND GST     2 S MADISON             44.98N 96.18W
06/20/2022  M61 MPH          LAC QUI PARLE      MN   AWOS

            AWOS STATION KDXX MADISON AP.

&&

BORGHOFF
Local storm report, Jun 20, 10:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     2 S MADISON             44.98N 96.18W
06/20/2022  M67 MPH          LAC QUI PARLE      MN   AWOS

            AWOS STATION KDXX MADISON AP.

&&

BORGHOFF
Local storm report, Jun 20, 11:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     1 NE APPLETON           45.22N 96.00W
06/20/2022  M54 MPH          SWIFT              MN   AWOS

            AWOS STATION KAQP APPLETON AP.

&&

BORGHOFF
Local storm report, Jun 20, 11:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     1 NE APPLETON           45.22N 96.00W
06/20/2022  M60 MPH          SWIFT              MN   AWOS

            AWOS STATION KAQP APPLETON AP.

&&

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd37 min
Jun 20, 9:02 PM CDTSevere Thunderstorm WarningMPXYellow Medicine46 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Redwood, Renville, Yellow Medicine50 min
Jun 20, 10:20 PM CDTSpecial Weather StatementMPXMeeker25 min
Jun 20, 10:31 PM CDTSevere Thunderstorm WarningMPXLac qui Parle44 min
Jun 20, 10:45 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift45 min
Jun 20, 10:54 PM CDTSevere Thunderstorm WarningMPXStevens24 min
Jun 20, 11:14 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Sherburne, Wright26 min
Jun 20, 11:20 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd25 min
Jun 20, 11:45 PM CDTSevere Thunderstorm WarningMPXMorrison, Pope, Stearns, Todd33 min
Jun 20, 11:49 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Yellow Medicine41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.